Mechanism of topiramate-induced acute-onset myopia and angle closure glaucoma

Jamie E Craig, Terrence J Ong, Damien L Louis, Jane M Wells

    Research output: Contribution to journalArticle

    106 Citations (Scopus)

    Abstract

    Design

    Interventional case report.
    Methods

    In an institutional practice setting, two women, aged 25 and 45, developed acute myopia after starting topiramate for epilepsy. One patient also developed bilateral angle closure glaucoma.
    Results

    Topiramate was discontinued. Anterior chamber shallowing was noted in both patients at presentation. Ultrasonography showed ciliochoroidal effusion. Baseline measurements of anterior chamber depth and lens thickness were obtained.
    Conclusions

    Topiramate may be associated with ciliochoroidal effusion with forward displacement of the lens-iris diaphragm and anterior chamber shallowing, resulting in acute myopia and angle-closure glaucoma. Increased lens thickness contributes only minimally (9%–16%) to anterior chamber shallowing.

    Two cases of acute-onset myopia with severe shallowing of the anterior chamber (one leading to bilateral acute angle closure glaucoma) are described. The antiepileptic medication topiramate had recently been prescribed for both patients. Investigation documented choroidal effusions that resolved on cessation of topiramate.
    Original languageEnglish
    Pages (from-to)193-195
    Number of pages3
    JournalAmerican Journal of Ophthalmology
    Volume137
    Issue number1
    DOIs
    Publication statusPublished - Jan 2004

    Keywords

    • glaucoma
    • myopia
    • topiramate

    Fingerprint Dive into the research topics of 'Mechanism of topiramate-induced acute-onset myopia and angle closure glaucoma'. Together they form a unique fingerprint.

  • Cite this